Fentanyl crisis prompts district Narcan training aimed at students

March 28, 2024 — by Derek Liang and Daniel Wu
Photo by Derek Liang
District nurse Lisa Tripp and principal Greg Louie pass out Narcan kits to students after a Narcan training meeting on Feb. 28.
District nurse Lisa Tripp held an informational session that provided students with information about how to use Narcan kits.

Amid a growing nationwide opioid crisis, many living in the Bay Area have been alarmed by the increasing number of overdose deaths in San Francisco in the last four years: As of March 26, the San Francisco Chronicle drug overdose deaths page projects 655 more deaths for 2024 in addition to the 131 who have already died this year.

In light of this concern, district nurse Lisa Tripp has worked to increase precautions against overdoses at both Los Gatos and Saratoga High School by educating students and staff on overdose prevention. 

Students from both SHS and LGHS were invited to attend a 15-minute Narcan training session on Feb. 27-28 held at each school, where Tripp explained about the dangers of opioids like fentanyl and taught attendees how to administer Narcan kits in the event of an overdose. For the SHS session, 20 students signed up ahead of time and roughly 35 students attended in total.

Senior Ryan Lin, who helped promote the event, made posters advertising the Narcan training and spoke about it on SHSTV. Lin said that when the administrators reached out to him, the importance of spreading this potentially life-saving knowledge motivated him to help promote the event.

Tripp started the meeting by introducing opioids, making clear the fact that synthetic opioids in themselves are not as dangerous; she emphasized that greater danger comes from consuming illegal opioids made outside of pharmaceutical labs, where they can be mixed with a myriad of lethal chemicals.

“The main danger of fentanyl is that you cannot tell when it is mixed with other drugs,” Tripp told the roughly 40 students who attended. “It is also 50-100 times more potent than morphine or heroin, in addition to being highly addictive in small quantities.” 

Tripp told The Falcon that the main reason for the rising concern in the past few years is that fentanyl is now often found in fake pills that look identical to real pills. Fake pills, brightly colored gummies and candies are all being produced and marketed to young people.

“We [the district] have made sure that [opioid crisis] awareness is a really high priority in our district because any drug — unless you are taking prescribed drugs from a doctor with your name on it — can now be contaminated with fentanyl,” Tripp said.

Tripp also educated participants on the opioid production process, known as tableting. She stated that in pharmaceutical labs, the processes are highly controlled and the active ingredients in every tablet are equal. However, in illegally made tablets, the active ingredients are not controlled well and there can be varying concentrations of ingredients in different tablets. 

Because of this, Tripp said that Fentanyl test strips — which require the tablet to be completely crushed — are not effective in testing a batch of tablets for contamination. 

After presenting basic information on the subject, Tripp taught all the students at the meeting how to identify an overdose and administer Narcan kits — which contain Naloxone medication that can reverse the effects of opioid overdose — in addition to presenting a slideshow and playing part of a Youtube video from CA Public Health on how to administer Naloxone properly. 

Tripp emphasized that Narcan kits have been added to every AED cabinet and classroom on both campuses, as part of the AED project that she conducted last year.

Junior Lucie LeToquin attended the event after encouragement from her mom, who has seen many stories regarding high schoolers and fentanyl in the news and wants LeToquin to be prepared in case of an emergency.

“I think the training was really important to have because of how increasingly prevalent this issue is becoming in our community and also because learning to use Narcan could potentially save someone’s life,” LeToquin said.

 At the end of the meeting, every student received a Narcan kit to take home, which each included two doses of Naloxone.

“It’s important to remember that Naloxone will not harm someone who is not experiencing an opioid overdose, so if you are completely unsure of someone’s condition, it’s always better to administer Naloxone in case it will save their life,” Tripp said.

Tags: Narcan
24 views this week